Benadryl For Ibuprofen Allergy

In our latest question and answer, the pharmacist discusses the use of Benadryl (diphenhydramine) for an allergic reaction to ibuprofen.

Question

I recently was prescribed an 800 mg dose of Ibuprofin (Moltrin) for possible pain relief during passage of a 5mm kidney stone. Within hours after taking the only the first, and only, dosage of this NSAID, I began experiencing red blotches over random parts of my epidermis mostly upper arms and legs, and trunk area (hives?) but with little itching sensation and no body temperature changes. It progressed into bilateral joint pains in elbows, knees, shoulders, and hips, that were much worse than any kidney stone passage! The joint symptoms seem have moderated and the persistent urticaria seem to be gradually fading away 10 days later. Should I consider taking a 25 mg diphenhydramine HCl (Benadryl) as an antihistamine to help things along?

Asked by Stacy On Jul 12, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 12, 2018

Hypersensitivity reactions (i.e. allergic reactions) are well documented with NSAIDs like ibuprofen and they aren't uncommon. Symptoms of an allergic reaction, to ibuprofen for instance, can manifest as a variety symptoms, depending on the specific type of reaction you are experiencing.


Hypersensitivity reactions are often classified as either:

  • Type I (immediate reactions)
  • Type II
  • Type III
  • Type IV


Each type of reaction is mediated via different parts of the immune system, and treatment can vary depending on the symptoms you are experiencing. Typically, reactions that involve joint pain and swelling are associated with type III reactions.


Based on the severity of your reaction to ibuprofen, you should discuss the symptoms you are experiencing with your doctor. Benadryl (diphenhydramine) may help reduce the severity of swelling and itching. It typically helps to relieve symptoms of most types of allergic reactions, with the exception certain reactions mediated by T-cells. However, you may need more potent treatment options (e.g. corticosteroids) for better relief. This is especially true if you experiencing any sort of respiratory distress.


Your doctor may also want to assess whether you are at risk for cross-reactivity with other NSAIDs.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions